Citation: Jan. "Calmness and I: An Experience with Paroxetine (Paxil) (exp30996)". Erowid.org. Apr 12, 2006. erowid.org/exp/30996
I've just gotten off of paxil after having taken it for a little over a year. I had to get on paxil due to severe depression (divorce will do that). Before starting paxil, I figured that being hit by a dump truck or bus wasn't really such a horrible thought at all. I was starting to scare myself, so I gladly got on Paxil, when the doc perscribed it.
A friend warned me to take only half a pill the first week, to slowly ramp up. I thought to hell with that! I'm feeling so absolutely lousy (mentally) that before I jump in front of a bus, I'd rather take the whole thing. What's the worse that can happen. I'd read about the side-effects, and I figured those were peanuts compared to the side-effect of jumping in front of a bus. This was the non-CR (controlled release) paxil pill, BTW. I later switched to the CR version, which is much more mild in its side-effects.
So I took the whole pill, and the rest of the day, I was in bed with what seemed like Flu-symptoms described by others already (chiils, nausea, etc). That lasted till evening. After that, for some reason, I couldn't stop giggling all night. I was living with a friend who kindly offered me a place to live in my time of need. He came home from work, and we started talking as usual, and despite still feeling depressed, I unsuccessfully tried to prevent the giggles after just about every sentence. The smirk wouldn't leave my face. I felt pretty silly.
After that, the regular side-effect symptoms remained pretty strong initially, but the flu like symptoms went away (thankfully). Another doc switched me to Paxil CR at that time, too. That was much less of a hard-hitter around mid-day, which is when the regular version would usually hit me hardest.
Paxil worked really well for me. I started feeling much better mentally after a day or two, though it's hard to say how much of that is placebo effect, of course. I've read that it can take up to a week or more. But for me it worked with in a day or two.
The doc offered to perscribe viagra for some of the other side-effects, euphamistically called 'sexual dysfunction'. I asked what he meant by that, since I didn't feel exactly disfunctional. I simply wasn't getting any. He said: 'To put it bluntyly, you can't get it up'. But I had no problem with that whatsoever, though I have heard of others that were affected in that way. In any case, that sex was the LEAST of my worries at the time. Remaining among the living was.
Now that I'm off of paxil, I notice Paxil did, however, give me better staying power, i.e. less sensitivity. Now that I'm off, I get off more quickly than usual. I'm sure I'll adapt.
I had no manic episodes, nor any other forms of emergency. The yawning symptoms are weird, but not debilitating (feel kinda good, if you get used to it). While coming off paxil, I happened to get the flu again (a real one this time) and noticed that my heart did all sorts of flip-flops. I'm used to those, occasionally, and I'm told they are nothing to worry about. But these wouldn't stop for 10's of minutes on end. Very disconcerting. A doc said that may be a side-effect of getting off of paxil (I had assumed it was the flu, having forgotten I was tapering off of paxil).
Overall, I didn't mind being on paxil. If I'm ever in the same mental space I was a year ago, I'll gladly go on paxil again. I've never tried any of the other SSRI, so your mileage may vary, and from what I've heard, talking to others, each person seems to be affected differently by different SSRI's.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.